Living With Diabetes Part 2


Living With Diabetes: Part 2

Guidelines :

Only take the medicines prescribed by your doctor! Never exchange your tablets for those of other diabetics

Occasionally, treatment with tablets can also lead to side-effects; too low a blood sugar value or hypoglycaemia. Here there occurs a rapid and severe fall in the blood sugar. Not only the diabetic, but also his relatives and his colleagues at work should be informed about this side-effect.

A possible side-effect is the blood sugar value becoming too low

At the beginning of treatment, visual disorders occasionally occur. They are, however, only of a temporary nature. Because of diabetes, the lens in your eyes has taken up too much sugar from the blood and thereby become swollen. Due to the action of insulin, this state abates once more. Hence a recovery process is involved here, thanks to which serious eye damage can be avoided.

There may occur a frequent change in refraction so that a frequent change of spects number takes place. This change in refraction occurs in diabetics whose blood sugar fluctuates so that sometimes the crystalline lens of the eye becomes hydrated and sometimes not.

Visual disorders at the beginning of insulin treatment are only transient

Pay attention to the first symptoms of hypoglycaemia

In hypoglycaemia, the patient’s blood sugar falls rapidly. The symptoms of this include, acute hunger, outbreaks of sweating, trembling, feeling of weakness, headache, restlessness, tingling in the fingers and the lips, palpitations. It is noticeable to people in the diabetic’s vicinity that he becomes pale in this state; he can undergo a behaioural change. Some diabetics become irritable and aggressive, others become tearful and depressed. Often the diabetic gives the impression that he is drunk.

Paleness and behavioural disorders in the diabetic may indicate hypoglycaemia

What should be done if hypoglycaemia occurs ?

Eat carbohydrates immediately! Symptoms may be corrected by taking sugar in the form of glucose tablets, sugar cubes, jelly beans, barley sugar or a non-diabetic soft drink. Every diabetic must always have a little sugar with him in case he should fall into this emergency situation.

In case of hypoglycaemia i.e. blood sugar too low, eat sugar immediately

The severest form of hypoglycaemia leads to loss of consciousness, and often also to spasms. The doctor must be called immediately and told that the matter involves an unconscious diabetic.

If the diabetic loses consciousness, call the doctor immediately!

How does the hypoglycaemia come about ?

The commonest reasons are as follows :

  1. If too many tablets are taken, or if too much insulin is injected.
  2. When a meal is omitted or when a meal is taken too late.
  3. If unusually hard work or increased physical activity takes place during the course of the day.
  4. If patient is fasting or having loose motions and/or vomiting and is still taking anti-diabetic medicines as usual.

Keep to the dosage of tablets or insulin; never omit a meal. Diet, medicines and physical activity must be adjusted to one another

You now know about hypoglycaemia ( too little blood sugar ), but you must also know the symptoms of hyperglycaemia ( too much sugar in the blood ). Here, the blood sugar rises, often to a threateningly high level, and can lead to loss of consciousness-diabetic coma.

Diabetic coma is life-threatening!

In this state, absolute insulin deficiency exists. Loss of consciousness occurs as a result of dehydration and overacidification of the blood ( keto-acidosis ). The diabetic feels tired, has a great thirst and passes large volumes of urine. Nausea, vomiting and abdominal pain occurs. The diabetic’s breath smells of acetone. Immediate admission to hospital is necessary.

If coma occurs, immediate admission to hospital is required

This severe metabolic breakdown can come about in various ways :

a). if you on your own initiative interrupt the therapy with insulin or tablets.

b). if the prescribed diet is not observed.

c). when an infection or other severe second illness occurs.

Whereas hypoglycaemia occurs quite suddenly, the warning signs for hyperglycaemia appear gradually. These also become obvious to persons around the diabetic. Above all, danger threatens when the breath of the diabetic smells of acetone, smell similar to overripe fruit.

The smell of acetone is a serious warning signal!

You can, however, do something decisive to reduce this type of danger. Check your metabolic state at home regularly. In this way you can give the doctor important information.

Self-monitoring is important

Your self-monitoring helps both you and your doctor to find the best possible stabilization for you. With test-strips, which are very easy to use, every diabetic can test his urine for sugar and acetone at home.

Self-monitoring cannot replace the doctor

When checking the excretion of sugar in urine you must remember that sugar does not appear in the urine until the blood sugar has exceeded a certain level. This critical point is called the “renal threshold”. Hence, if there is sugar in your urine, then your blood sugar is also in the pathological range already.

If sugar appears in the urine, then your blood sugar is too high!

By regular self-monitoring, you can note metabolic decompensation at an early stage and consult the doctor in good time.

You can also test your urine with a test-strip for acetone. This becomes necessary when the urine sugar has been found to be very high several times in succession. If you also find acetone in your urine, this is a warning signal; go to the doctor.

When high urine sugar values and acetone are present-consult the doctor immediately!

Self-monitoring shows whether you are well stabilized

With good stabilization you prevent vascular damage

The future of your health is dependent upon your diabetes being well stabilized. Ther better your stabilization, the more likely are you to prevent vascular damage-the feared late complications of diabetes.

Your eyes are particularly threatened by the vascular damage. It can lead to a deterioration in vision, and in severe cases to blindness. The kidneys are also threatened. Heart attack or premature stroke occurs more frequently in poorly stabilized diabetics. However, you are not at the mercy of this development. It lies in your hands to prevent these late complications of diabetes by a disciplined way of life, keeping to the diet, regular physical exercises and the punctual taking of tablets or the injection of insulin. Make the most of this chance!

Preventing vascular damage means : winning valuable years of life!

If you are prepared to make moderation and regularity the guiding principle of your life, then you can look to the future with optimism. You have “qualified” good health; a fulfilled life is open to you. The better you know your diabetes, the better you will manage.

Be on close terms with diabetes

Try to also recognize the positive side!

Diabetes mellitus is a disorder which often

  • Does not hurt
  • Is not contagious
  • Is not visible

A diabetic will not be affected in

  • Education and professional training,
  • Professional occupation,
  • Family life
  • A meaningful arrangement of one’s leisure time,
  • A full life in old age.

Learn to live with diabetes.

It’s worthwhile!

Also visit the hub:

http://hubpages.com/hub/Living-With-Diabetes-Part-1





More by this Author


Comments

No comments yet.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working